Flood, Jones
- When
- August 27, 3:00 PM CST to August 28, 4:00 PM CST
- Where
- Jones County, 4.21 mi N of Stone City to 2.63 mi NNE of Lerchs Arpt
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- River/Stream Gage
- Coordinates
- 42.180, -91.364
5 feet around 4 pm on August 27. 08 feet around 930 pm on August 27.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Heavy rains during the last week of August resulted in the Wapsipinicon River at Anamosa going above the moderate flood stage level of 15.5 feet around 4 pm on August 27. It crested around 18.08 feet around 930 pm on August 27. It fell back below its moderate flood stage level around 5 pm August 28.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 27, 1:38 PM CST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
238 PM CDT THU AUG 27 2009
.DISCUSSION...
AN EXCEPTIONAL RAIN EVENT CONTINUES OVER THE CWA THIS
AFTERNOON...AS A VERY SLOW MOVING VERTICALLY STACKED LOW PRESSURE
MOVES EASTWARD ALONG THE STALLED BOUNDARIES THAT REMAIN IN PLACE
FROM TWO DAYS AGO. WIDESPREAD RAINS OF 3 TO 10 INCHES HAVE LIKELY
ALREADY FALLEN GENERALLY NORTH OF A LINE FROM KEOSAUQUA...TO THE
QUAD CITIES...TO STERLING ILLINOIS. MEASURED RAINS THROUGH THIS
MORNING HAVE TOTALED AS HIGH AS 11.75 INCHES...IN SOUTHEAST KEOKUK
COUNTY. TODAYS RAINS HAVE BEEN EXCESSIVE ALONG THE STATIONARY
DEFORMATION ZONE...AFFECTING THE CEDAR RAPIDS METRO.
UNFORTUNATELY...THE RAINFALL EVENT IS NOT NEARING
COMPLETION...WITH A STRONG POSSIBILITY OF 1 TO 3 MORE INCHES ALONG
AND EAST THE MISSISSIPPI RIVER TONIGHT.
EARLIER TODAY...WE EXTENDED THE FLASH FLOOD WATCH UNTIL 12Z
FRIDAY. THE VERTICALLY STACKED CIRCULATION WILL BE EXITING THE
EAST AROUND 7 AM TO 9 AM FRIDAY MORNING...ENDING THE HEAVY
RAINFALL THREAT. UNTIL THEN PRECIPITABLE WATER VALUES WILL REMAIN
AROUND 2 INCHES WITH HEAVY RAINS RATES AND AMOUNTS BOTH LIKELY.
THE SOUTHEAST CWA HAS RECEIVED SOME HEATING TODAY...AND WITH
DEWPOINTS IN THE LOWER 70S...THERE WILL BE SOME CAPE AVAILABLE FOR
AFTERNOON AND EVENING CONVECTION. IN ADDITION...UPPER DIFFLUENCE
ALOFT WILL INCREASE THROUGH THE NIGHT TONIGHT...SUPPORTING
WIDESPREAD RAINFALL. THUS...RAINFALL COVERAGE SHOULD AGAIN
INCREASE OVER THE CENTRAL AND EASTERN CWA LATE THIS
AFTERNOON. INTENSITY SHOULD ALSO INCREASE AS WELL DUE TO THE
STRONG DYNAMICS AND AVAILABLE CAPE. SOUTH OF HIGHWAY 34...THE
STRONGER DYNAMICS SHOULD MISS JUST TO THE
NORTH...HOWEVER...SCATTERED SHOWERS AND SOME THUNDERSTORMS WILL
CONTINUE TO BE LIKELY.
AFTER TONIGHT...RAINS TOMORROW WILL QUICKLY END IN THE
EAST...FOLLOWED BY SOME MODEST HEATING PRIOR TO THE ARRIVAL OF A
VIGOROUS COLD FRONT FRIDAY EVENING. THERE IS A SLIGHT CHANCE A
SHOWER OR BRIEF STORM COULD OCCUR WITH THE AFTERNOON FROPA...AND
WILL HANG ONTO A SMALL CHANCE.
SATURDAY THROUGH MONDAY NIGHT WILL BE REMARKABLE COOL...AND
INITIALLY BREEZY. EXPECT SEVERAL DAYS OF HIGHS IN THE 60S...AND
LOWS IN THE 40S. SOME LOWER 40S ARE POSSIBLE MONDAY MORNING IN THE
WAPSI VALLEY.
WEDNESDAY INTO FRIDAY...A CHANCE OF RAIN AND POSSIBLE STORMS
RETURNS AS ANOTHER STRONG UPPER WAVE PROVIDES OVER RUNNING LIFT.
...ERVIN...
&&
.AVIATION...
DEFORMATION RA ACROSS KCID/KDBQ THIS AFTERNOON AND HAS KEPT
PERSISTENT LIFR/IFR CIGS WITH VSBYS 1-2SM IN THE HEAVY RA THAT
INCREASE TO 3-5SM IN MODERATE RA. THERE HAVE BEEN A FEW CG STRIKES
SO INCLUDED CB WORDING FOR THE 18Z TAFS. NEW CONVECTION IS
DEVELOPING ACROSS SOUTHEAST IA AND WILL TURN INTO HEAVY RAIN
TONIGHT. KBRL/KMLI HAVE THE BEST CHANCES OF SEEING TSRA LATER TODAY.
18Z TAFS FOR KCID/KDBQ ARE LIFR/IFR CIGS WITH TSRA THREAT UNTIL
03-06Z. KBRL/KMLI MVFR/VFR CIGS DROPPING GOING TO LIFR/IFR.
...08...
&&
.HYDROLOGY...
HEAVY RAIN THE PAST TWO DAYS IS PUSHING SEVERAL RIVERS ABOVE FLOOD
STAGE. CURRENT RIVERS AFFECTED ARE THE IOWA...LOWER PORTIONS OF THE
WAPSI AND CEDAR...SKUNK...AND NORTH SKUNK RIVERS. MINOR FLOODING IS
EXPECTED EXCEPT FOR MARENGO...DEWITT...AND WAPELLO. ANOTHER ROUND OF
HEAVY RAIN IS EXPECTED TONIGHT. CURRENT INFORMATION SUGGESTS THAT
THIS RAIN WILL BE A LITTLE FURTHER TO THE SOUTH AND EAST OF LAST
NIGHTS HEAVY RAINFALL. HOWEVER...SOME AREAS THAT SAW HEAVY RAIN LAST
NIGHT WILL SEE HEAVY RAIN AGAIN TONIGHT. THE PECATONICA...ROCK...AND
GREEN RIVER BASINS WILL BE MOST AT RISK TONIGHT FOR HEAVY RAIN WHICH
MAY PUSH THESE RIVERS INTO FLOOD AS WELL. CREST FORECASTS ON ALL
RIVERS ARE HIGHLY SUBJECT TO CHANGES...POSSIBLY SIGNIFICANT...
DEPENDING ON WHERE...WHEN...AND HOW MUCH RAIN FALLS LATE THIS
AFTERNOON AND TONIGHT.
...08...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR CLINTON-JACKSON-
SCOTT.
FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR BENTON-
BUCHANAN-CEDAR-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-MUSCATINE-
WASHINGTON.
IL...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR BUREAU-CARROLL-
HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-
WHITESIDE.
FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR HENDERSON-
WARREN.
MO...NONE.
&&
ERVIN/08HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 455 AM CDT THU AUG 27 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-280900- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 455 AM CDT THU AUG 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A SLOW MOVING LOW PRESSURE SYSTEM WILL PRODUCE EXTENDED PERIODS OF RAIN AND EMBEDDED THUNDERSTORMS OVER ALL BUT THE FAR SOUTHERN PORTIONS OF THE OUTLOOK AREA. WIDESPREAD AREAS OF AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS EXPECTED BY LATE EVENING. THE HEAVIEST RAINFALL IS EXPECTED TO FALL 40 MILES EITHER SIDE OF A SIGOURNEY TO QUAD CITIES TO STERLING LINE. LOCALIZED HIGHER AMOUNTS UP TO 3 INCHES ARE ALSO POSSIBLE TODAY INTO THIS EVENING ALONG THIS LINE. ADDITIONAL RAINFALL OVER ONE INCH MAY RESULT IN LOCALIZED AREAL AND POSSIBLY FLASH FLOODING DUE TO ALREADY VERY SATURATED GROUND. SIGNIFICANT RIVER FLOODING IS EXPECTED TO DEVELOP ON MANY RIVERS AND TRIBUTARIES LATER TODAY AND CONTINUE THE NEXT FEW DAYS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON. SEVERE STORMS ARE NOT EXPECTED. FLOODING CAUSED BY RUNOFF FROM RECENT HEAVY RAINFALL WILL DEVELOP OR CONTINUE ALONG AREA RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED TODAY AND TONIGHT. ANY REPORTS OF FLOODING OR SIGNIFICANT PONDING OF WATER WOULD BE APPRECIATED. NICHOLS/SHEETS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
241 PM CDT THU AUG 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HEAVY RAIN 4 SW VAN HORNE 41.97N 92.15W
08/27/2009 M1.47 INCH BENTON IA TRAINED SPOTTER
RAINFALL TOTAL IN PAST 45 MINUTES. SPOTTER ALSO REPORTS
STANDING WATER ACROSS THE AREA AND BASEMENT FLOODING.
&&
MIKEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CDT THU AUG 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM HEAVY RAIN 2 ENE MUSCATINE 41.43N 91.04W
08/27/2009 M1.25 INCH MUSCATINE IA TRAINED SPOTTER
RAINFALL SINCE 2 AM. NOT RAINING AT THIS TIME.
&&
MIKEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
246 PM CDT THU AUG 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM HEAVY RAIN CEDAR RAPIDS 41.97N 91.67W
08/27/2009 M2.00 INCH LINN IA TRAINED SPOTTER
RAINFALL TOTAL SINCE 8 AM. SPOTTER REPORTS TOTAL RAINFALL
SINCE TUESDAY NIGHT OF 6.50 INCHES.
&&
MIKEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
251 PM CDT THU AUG 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HEAVY RAIN 4 NNE STOCKTON 42.41N 89.98W
08/27/2009 M1.49 INCH JO DAVIESS IL CO-OP OBSERVER
RAINFALL TOTAL SINCE 10 PM.
&&
MIKEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
303 PM CDT THU AUG 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HEAVY RAIN ANAMOSA 42.11N 91.28W
08/27/2009 M3.25 INCH JONES IA TRAINED SPOTTER
TOTAL SINCE 7AM. STILL RAINING.
&&
MIKEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
327 PM CDT THU AUG 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM FLASH FLOOD ANAMOSA 42.11N 91.28W
08/27/2009 JONES IA LAW ENFORCEMENT
HIGHWAY 151 CLOSED BETWEEN ANAMOSA AND MONTICELLO DUE TO
FLOODING ON KITTY CREEK. REPORT FROM JONES COUNTY
SHERIFFS OFFICE RELAYED THROUGH BROADCAST MEDIA.
&&The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192601.